Embarrassing itch requires super-sleuthing
07/07/2014 3:37 PM
07/07/2014 3:38 PM
Q: I have been experiencing an embarrassing anal itch for two months. My physician doesn’t seem interested beyond prescribing lotions that don’t do much after the first few minutes.
I tried sponging the area with Bragg’s apple-cider vinegar, which seems to help with the burning itch that kept me awake at night. I also am wondering whether a bidet might help.
A: Diagnosing anal itching (pruritus ani) can be challenging. There are many potential causes, including hemorrhoids, pinworms, yeast infections or contact dermatitis. Ingredients in toilet paper or pre-moistened wipes may contribute.
One reader offered this story: “My anal itching worsened for months despite everything I tried to make it better. At its worst, it looked like I’d sat on flaming charcoal. It woke me during the night, so I was a walking zombie at my new job, and I almost dozed off while I was driving.
“I found an article in JAMA Dermatology (online, June 21, 2010) showing that many moist towelettes contain preservatives that can trigger allergic itching. I stopped using them 10 days ago, and my skin is healing fast. I’m furious that these products contain a known allergen! What I was using to help soothe the area was making everything worse.”
Cleaning with warm water from a bidet is popular in Europe and Japan. Toilets can be retrofitted with such affordable plumbing devices.
Q: My mom is on Detrol for a bladder problem, and I fear that it is causing mental confusion. She also is on two blood pressure drugs (losartan and amlodipine) that make her dizzy.
Last week, she fell and injured her shoulder. Now she can’t lift her arm to brush her hair. What can we do?
A: As people grow older, the doses of blood pressure pills that once were just right may become excessive.
Have your mother’s doctor review all of her medicines and eliminate any that are not essential. A fall caused by dizziness can be life-threatening.
Detrol (tolterodine) and other bladder drugs may contribute to forgetfulness and cognitive decline. Dozens of prescription medications also can cause brain fog and are inappropriate for senior citizens.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.
Join the Discussion
Charlotte Observer is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere on the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.